CPAN Case of the Month – January 2024
Each month, PCPs call CPAN with a wide variety of mental health questions. Find out how CPAN helped a PCP during this consultation.
Patient: Adolescent Female
Reason for CPAN Consultation: To get advice on potential new medication options
Explanation of the Case and Outcome of the Call:
An adolescent female suffers concurrently from migraines, hypothyroidism, obesity and anxiety. Excepting obesity all symptoms were well managed with Elavil 25 mg, Synthroid and psychotherapy until the start of 9th grade when the anxiety worsened. Attempts to increase Elavil (eventually to 100 mg) to manage the migraines and anxiety were ineffective- creating a hand tremor that worsened the anxiety because the tremor interfered with playing her band instrument.
In consultation, the discussion focused on a desire to have one medication that might manage anxiety and migraines. Additionally, there was a discussion related to the drug-drug interaction, “increased catecholamine receptor sensitivity,” that can occur with Synthroid and Elavil including potentially life threatening cardiac arrythmias. Cymbalta as an option was agreed upon as it had a more favorable side effect profile to Elavil and is approved to address both anxiety and migraines. A cross-tapering schedule was discussed that would take 6 weeks to taper off Elavil 100 mg and achieve a 90 mg Cymbalta dosage. The Cymbalta dose could be further increased to the maximum daily dose being 120 mg. The importance of continued therapy was discussed as well as moderate daily exercise and adequate sleep. No safety concerns were reported.
The physician was encouraged to contact CPAN in 6 weeks to review progress and make further recommendations if needed. They agreed with this treatment plan and expressed appreciation for the collaboration on this case.